Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2016, 3:29 AM CDT for Fillmore County, Mower County, Olmsted County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 3:29 AM CDT (08:29 UTC)
- Expired
- May 26, 2016, 4:15 AM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:50 AM CDT | TSTM WND GST 55 | 5 Wsw Cummingsville, MN | |
| May 26, 4:00 AM CDT | TSTM WND DMG | 1 N Chatfield, MN | LARGE BRANCH DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted.
695
WUUS53 KARX 260829
SVRARX
MNC045-099-109-260915-
/O.NEW.KARX.SV.W.0010.160526T0829Z-160526T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOWER COUNTY IN SOUTHEASTERN MINNESOTA...
NORTHWESTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA...
SOUTHERN OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA...
* UNTIL 415 AM CDT
* AT 328 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR STEWARTVILLE TO NEAR LE ROY...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STEWARTVILLE AROUND 335 AM CDT.
ROCHESTER AROUND 340 AM CDT.
SPRING VALLEY AROUND 345 AM CDT.
WYKOFF AND EYOTA AROUND 355 AM CDT.
CHATFIELD AROUND 400 AM CDT.
PRESTON...DOVER AND FOUNTAIN AROUND 405 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FILLMORE...MARION...HIGH FOREST...PLEASANT GROVE AND WASHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4402 9208 4363 9208 4359 9258 4390 9267
TIME...MOT...LOC 0828Z 258DEG 35KT 4385 9259 4359 9256
HAIL...1.00IN
WIND...60MPH
$$
DAB2 follow-up statements
943 WWUS53 KARX 260842 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 342 AM CDT THU MAY 26 2016 MNC045-099-109-260915- /O.CON.KARX.SV.W.0010.000000T0000Z-160526T0915Z/ MOWER MN-FILLMORE MN-OLMSTED MN- 342 AM CDT THU MAY 26 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR NORTHEASTERN MOWER...NORTHWESTERN FILLMORE AND SOUTHERN OLMSTED COUNTIES... AT 341 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR STEWARTVILLE TO NEAR SPRING VALLEY...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... FAR SOUTH ROCHESTER AND SPRING VALLEY AROUND 350 AM CDT. WYKOFF AROUND 400 AM CDT. EYOTA AND CHATFIELD AROUND 410 AM CDT. PRESTON...FOUNTAIN AND DOVER AROUND 415 AM CDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE FILLMORE...MARION...HIGH FOREST...PLEASANT GROVE AND WASHINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4402 9208 4363 9208 4359 9258 4390 9267 TIME...MOT...LOC 0841Z 252DEG 26KT 4390 9251 4365 9246 HAIL...0.75IN WIND...60MPH $$ DAB
344
WWUS53 KARX 260857
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 AM CDT THU MAY 26 2016
MNC099-260906-
/O.CAN.KARX.SV.W.0010.000000T0000Z-160526T0915Z/
MOWER MN-
357 AM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4402 9208 4363 9208 4360 9245 4383 9245
4383 9248 4394 9250
TIME...MOT...LOC 0856Z 258DEG 35KT 4393 9233 4368 9228
$$
MNC045-109-260915-
/O.CON.KARX.SV.W.0010.000000T0000Z-160526T0915Z/
FILLMORE MN-OLMSTED MN-
357 AM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN FILLMORE AND SOUTHEASTERN OLMSTED COUNTIES...
AT 356 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROCHESTER TO SPRING VALLEY...MOVING EAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
EYOTA AND CHATFIELD AROUND 405 AM CDT.
PRESTON...DOVER AND FOUNTAIN AROUND 410 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FILLMORE...MARION...PLEASANT GROVE...WASHINGTON AND CARIMONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4402 9208 4363 9208 4360 9245 4383 9245
4383 9248 4394 9250
TIME...MOT...LOC 0856Z 258DEG 35KT 4393 9233 4368 9228
HAIL...0.75IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:56 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 26, 1:56 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 156 AM CDT THU MAY 26 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 155 am CDT Thu May 26 2016 Issued this product early tonight with thunderstorms moving in. Focus was on trying to get the next 24 hours as correct as possible in this challenging flow and forcing environment for storms. Regional radar is showing a broken line of storms near I-35 at 0630z. This convection was tied to a mid-upper tropospheric shortwave trough over ern SD/NE per RAP model analysis and GOES water vapor imagery. Low-level support for this convection is not well focused nor even considered moderate in intensity. There is a weak front extending n-s through wrn MN south through about topeka, with drier air to the west in low-levels. A stationary front depicting the more unstable warm sector is along I-94 in WI. SPC mesoa indicating MUCAPEs in the 1000 J/Kg range over much of the area and warm sector, diminishing into WI. Surface CIN in the 150 j/kg+ range. For this morning, deeper wind shear does increase over the next several hours with supercell values suggested as the activity moves across the forecast area. The latest hrrr and DEV hrrr suggest some moderate updraft helicity values with convection as it crosses the area, confirming a supercell/spinning storm threat. Overall the MUCAPE should be somewhere around 750-1000 J/Kg in weak-moderate forcing. Latest HRRR forecasts diminish the coverage and intensity as the convection moves east. Thus, an isolated severe storm risk exists, especially west of the Miss river, but overall with lack of strong forcing and waning CAPE, would not expect widespread severe weather. But warnings for mainly large hail are possible. damaging winds could occur as well but surface stability around sunrise works against it. The frontal system/wave moves east with the mid-level shortwave trough today per latest rap and 26.00z nam forecasts, dewpoints in the surface-850mb layer decrease today somewhat, especially I-90 and north. This drying is seen across SD at this time with 50s dewpoints. Shortwave ridging does build in to provide what seems to be a clean day across the area post-morning convection. Have kept a slight chance of afternoon storms in WI where slight convergence on the washing out front will exist. Focus then turns to backing low-level flow in the Central Plains and a rich maritime air mass across the MO/KS region...as the long wave trough over the western U.S. edges east toward the Plains. Moderate low-level moisture transport convergence focuses into the MO river valley near omaha/kc later today in the spc enhanced risk. With mid-upper level tropospheric flow putting the area directly downstream from that region...have some susceptibility for convection to want to work north tied to convective shortwave energy. Some consensus exists in the deterministic 26.00z runs and latest RAP solutions with the low- level moisture transport convergence evolving northeast tonight. however...the low-level moisture transport convergence also is focused south of I-80 feeding a SEWRD propagation per Corfidi vectors...so having some doubts on the threat. If the convection ties to the convective shortwave emanating from the afternoon convection...forward propagating Corfidi vectors give it a chance to move in. DEV HRRR would suggest the latter solution with overnight convection moving in from the south. The deeper shear is 15-20 kts late thursday night into Friday morning which limits the severe potential. .LONG TERM...(Friday through Wednesday) Issued at 155 am CDT Thu May 26 2016 Long wave trough over the southwest U.S. ejects into the great lakes saturday with more pre-trough convection suggested Friday night as well. Have kept the forecast pretty consistent with previous. Feel as through it is good to keep detailed moves in the forecast to about 24 hours out. Bottom line of the weekend is drying looks to come in for Sunday and Monday with lower rain chances post-low and in mainly ridging aloft. Severe chances Friday and Saturday look quite low as wind shear is minimal. New SPC day 2 outlook confirms this for friday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1150 PM CDT Wed May 25 2016 Showers and thunderstorms will move across the TAF sites tonight in the 10-12z timeframe . Gusty winds to 30 kts and some small hail is possible in the stronger storms along with MVFR conditions. Skies will scatter out in the wake of the early morning showers and thunderstorms with VFR conditions expected through the rest of today. Look for a sct-bkn cumulus deck to develop by late morning with cloud bases around 5 kft. Another round of showers and storms is possible at the TAF sites Thursday night && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...BAUMGARDT LONG TERM...BAUMGARDT AVIATION...WETENKAMP
Hazardous weather outlook, May 26, 2:21 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 221 AM CDT THU MAY 26 2016 WIZ017-029-032>034-042>044-261300- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS- 221 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH DURING THE DAYBREAK HOURS. A FEW STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY EVENING INTO THE OVERNIGHT HOURS. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN THREATS. OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055- 061-261300- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- 221 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN 3 AND 8 AM. A FEW STORMS COULD BECOME STRONG WITH HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE POSSIBLE. THE STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY SHIFT EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE THE MAIN THREATS. OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATIONS IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
In the hours before
Special weather statement, May 26, 2:04 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 204 AM CDT THU MAY 26 2016 WIZ017-029-034-042>044-261000- TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...SPARTA...TOMAH...MAUSTON...FRIENDSHIP 204 AM CDT THU MAY 26 2016 ...PATCHY DENSE FOG THIS MORNING... PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO LESS THAN A MILE ACROSS PORTIONS OF CENTRAL WISCONSIN THIS MORNING. IN SOME LOCATIONS...THE VISIBILITY COULD BE REDUCED TO NEAR ZERO. IF TRAVELING THIS MORNING...BE PREPARED FOR THE LOW VISIBILITIES. 04
Special weather statement, May 26, 2:35 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT THU MAY 26 2016
IAZ008-MNZ079-086-087-094-260830-
MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
235 AM CDT THU MAY 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MITCHELL...
MOWER...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...
AT 234 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF WASECA TO MASON CITY.
MOVEMENT WAS NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...MANTORVILLE...RAMSEY...KASSON...
STEWARTVILLE...BYRON...HAYFIELD...ORONOCO...GRAND MEADOW...ST. ANSGAR...
MAZEPPA...ADAMS...WEST CONCORD...BROWNSDALE...LYLE...CLAREMONT...STACYVILLE
AND ROSE CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4446 9234 4385 9223 4385 9245
4361 9245 4321 9296 4321 9302
TIME...MOT...LOC 0734Z 220DEG 54KT 4411 9337 4313 9319
04Local storm report, May 26, 3:18 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM TSTM WND DMG OSAGE 43.28N 92.81W
05/26/2016 MITCHELL IA LAW ENFORCEMENT
SMALL BRANCHES DOWN IN OSAGE.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, May 26, 3:25 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG 2 SSE CLAREMONT 44.01N 92.98W
05/26/2016 DODGE MN TRAINED SPOTTER
50 MPH WIND GUSTS WITH SMALL BRANCHES DOWN.
&&
NWS LA CROSSE WI
IRIS SYSTEMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:35 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted | 55 min |
| May 26, 3:52 AM CDT | Special Weather Statement | ARX | Fillmore, Olmsted, Wabasha, Winona | 53 min |
| May 26, 4:16 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 44 min |
| May 26, 4:40 AM CDT | Special Weather Statement | ARX | Houston, Winona | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.